Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2017, 5:30 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 17, 2017, 6:09 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN
The radar
The Aberdeen radar (KABR), 201 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WUUS53 KFGF 172230
SVRFGF
MNC051-111-172330-
/O.NEW.KFGF.SV.W.0096.170717T2230Z-170717T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
530 PM CDT MON JUL 17 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Grant County in west central Minnesota...
* Until 630 PM CDT.
* At 530 PM CDT, a severe thunderstorm was located near Wendell, or
13 miles south of Fergus Falls, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wendell around 535 PM CDT.
Elbow Lake around 550 PM CDT.
Ashby and Barrett around 605 PM CDT.
Erdahl around 610 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 67 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4587 9625 4620 9622 4611 9571 4611 9577
4593 9577 4593 9576 4582 9576
TIME...MOT...LOC 2230Z 290DEG 22KT 4609 9613
HAIL...1.50IN
WIND...60MPH
$$
VG2 follow-up statements
414
WWUS53 KFGF 172300
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
600 PM CDT MON JUL 17 2017
MNC051-111-172330-
/O.CON.KFGF.SV.W.0096.000000T0000Z-170717T2330Z/
Otter Tail MN-Grant MN-
600 PM CDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTH CENTRAL OTTER TAIL AND CENTRAL GRANT COUNTIES...
At 559 PM CDT, a severe thunderstorm was located near Dalton, or 13
miles southeast of Fergus Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ashby around 610 PM CDT.
Erdahl around 615 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 68 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4586 9616 4617 9610 4611 9571 4611 9577
4593 9577 4593 9576 4582 9576
TIME...MOT...LOC 2259Z 292DEG 30KT 4612 9592
HAIL...1.00IN
WIND...60MPH
$$
VG560
WWUS53 KFGF 172309
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
609 PM CDT MON JUL 17 2017
MNC051-111-172319-
/O.CAN.KFGF.SV.W.0096.000000T0000Z-170717T2330Z/
Otter Tail MN-Grant MN-
609 PM CDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTTER TAIL AND
CENTRAL GRANT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.
LAT...LON 4586 9616 4617 9610 4611 9571 4611 9577
4593 9577 4593 9576 4582 9576
TIME...MOT...LOC 2308Z 290DEG 22KT 4610 9585
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:07 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 17, 2:07 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 207 PM CDT Mon Jul 17 2017 .SHORT TERM...(This evening through Tuesday) Issued at 121 PM CDT Mon Jul 17 2017 Expecting convective initiation 20-22z time frame as any cap eroding and airmass continues to destabilize with around 5 more degrees to reach convective temperatures. CAMs seem to have a relatively good handle on expected outcome and makes sense considering current conditions and expected frontal position. Prime area for severe storms likely along and south of a Lisbon- FAR- BJI line. Large hail and damaging winds main concern however a little concerned with mini surface low over far se ND and tornado potential so will be watching this area close. Convection should propagate e-se through early evening so does not look like a long lived event. More uncertain about later tonight as CAMs farther north with next batch of shra/tsra associated with exit region/nose of another jet streak. Pop location across the south will be the main challenge for tomorrow. Otherwise drier and cooler airmass working into the fa should keep severe threat to our south. Generally kept pops along and south of I94 for now. Temperatures will be at or a few degrees blo seasonal averages. .LONG TERM...(Tuesday night through Monday) Issued at 121 PM CDT Mon Jul 17 2017 Surface high pressure is in control to start the period as the upper pattern becomes more zonal and the jet sets up along the international border. Models indicate a few waves propagating through the flow...and the resultant instability will bring chances for more precipitation on Wednesday...then again late Friday and into Saturday. Temperatures for the remainder of the period should be more seasonable...with highs in the 80s and lows in the lower 60s through the end of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1253 PM CDT Mon Jul 17 2017 Best potential for redevelopment this afternoon will be roughly along and south of a line from FAR to BJI with both sites on edge. Added tempo or vc group into early evening. Otherwise VFR conditions expected through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Voelker
Hazardous weather outlook, Jul 17, 6:22 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 622 AM CDT Mon Jul 17 2017 NDZ006>008-014>016-024-026-028-054-181130- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Griggs-Western Walsh County- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049- 052-053-181130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland- 622 AM CDT Mon Jul 17 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are expected this afternoon and evening over the area. Thunderstorms are expected to develop after 3 PM CDT and should end around 11 PM CDT. Hail to 2 inches in diameter and wind gusts to 70 mph are forecast. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. JH
In the hours before
Local storm report, Jul 17, 4:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL BLUE GRASS 46.54N 95.01W
07/17/2017 E0.75 INCH WADENA MN TRAINED SPOTTER
&&
GGUSTSpecial weather statement, Jul 17, 4:52 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
452 PM CDT MON JUL 17 2017
MNZ029-NDZ053-172215-
Wilkin MN-Richland ND-
452 PM CDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 515 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sonora, or 15 miles southwest of Wahpeton, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sonora around 455 PM CDT.
Fairmount around 505 PM CDT.
Doran around 510 PM CDT.
Campbell and Tenney around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota.
LAT...LON 4617 9690 4621 9636 4603 9635 4602 9647
4602 9657 4601 9658 4599 9689
TIME...MOT...LOC 2151Z 266DEG 39KT 4609 9679
VGLocal storm report, Jul 17, 4:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
453 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 5 ENE PARKERS PRAIRIE 46.18N 95.23W
07/17/2017 E1.75 INCH OTTER TAIL MN PARK/FOREST SRVC
QUARTER TO GOLF BALL SIZED HAIL COVERED THE HIGHWAY. FEW
STONES STILL FALLING AT 445 PM CDT.
&&
GGUSTLocal storm report, Jul 17, 5:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
506 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 11 S FERGUS FALLS 46.12N 96.07W
07/17/2017 E1.75 INCH OTTER TAIL MN PUBLIC
LOTS OF QUARTER TO GOLF BALL SIZED HAIL AND STRONG WINDS
ACROSS SOUTHERN AASTAD TOWNSHIP.
&&
GGUSTLocal storm report, Jul 17, 5:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
517 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 SSE CLITHERALL 46.21N 95.59W
07/17/2017 E1.50 INCH OTTER TAIL MN PUBLIC
&&
GGUSTLocal storm report, Jul 17, 5:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 SW ASHBY 46.07N 95.85W
07/17/2017 E1.50 INCH GRANT MN PUBLIC
LOTS OF QUARTER TO PING PONG BALL SIZED HAIL NEAR
INTERSTATE 94 IN WESTERN PELICAN LAKE TOWNSHIP.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:30 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman, Polk, Red Lake | 60 min |
| Jul 17, 5:26 AM CDT | Special Weather Statement | FGF | Red Lake | 49 min |
| Jul 17, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 57 min |
| Jul 17, 3:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 64 min |
| Jul 17, 4:24 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 66 min |
| Jul 17, 4:34 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 56 min |
| Jul 17, 4:38 PM CDT | Special Weather Statement | FGF | Wadena | 67 min |
| Jul 17, 5:01 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 3 hr |
| Jul 17, 5:04 PM CDT | Areal Flood Advisory | FGF | Wadena | 3 hr |
| Jul 17, 6:05 PM CDT | Areal Flood Advisory | FGF | Otter Tail | 115 min |
| Jul 17, 6:13 PM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail | 3 hr |
| Jul 17, 6:20 PM CDT | Special Weather Statement | FGF | Traverse | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.